Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Pregnant. Getting menstrual cramps. Ultrasound done. Should I continue progesterone?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
Hi Doctor,

We previously spoke about other questions I had. I had some strong menstrual cramping in 22/23 weeks of pregnancy as well as pain in the central lower abdomen. My obgyn tested me for UTI at 23 weeks and I had none. He also did an ultrasound and said my cervix length has gone down from 5cm at 19.5 weeks to 4cm at 23 weeks.

I am not sure what to do with the progesterone suppositories now. I had been taking them since week 2 of my pregnancy since I did IVF. I initially took as large as 400mg and for a few weeks in the first trimester I took 600mg. Then I took 200mg in the morning and evening up to about 20 weeks (tried to stop them a few times but did not work). Between 20 and 23 weeks I went down to 100mg and tried to stop them so I had periods of 3 days without taking suppositories. So I have the following questions:

1. Now I see that between 19.5 and 23 weeks my cervix shortened by 1 cm from 5cm to 4 cm. I am not sure at this point, should I continue taking 100mg progesterone suppositories nightly or if I should take 100mg morning and 100mg at night i.e. 200mg daily? I know they help keeping cervix length long but I don't know if I should take 100mg or 200mg daily. My obgyn is low risk and he does not know. I read online that both dosages work but I am still not sure which one to take.

2. Since I have been taking progesterone since week 2 of pregnancy and I am having a boy, is there some XXXXXXX side effects for him of taking progesterone for pretty much 34 weeks (i.e. from week 2 to 36)? This is quite a long time. I read stuff about hypospadia but they said the risk is not significant. I am not sure if there are other risks.


Posted Fri, 8 Mar 2013 in Women's Health
Answered by Dr. Sree Gouri SR 23 hours later
Thanks for the query.

1. With progression of pregnancy some amount cervical shortening can occur.
As your cervix is around 4cms long, that can be considered as within normal limits only.
Anyhow as you had abdominal cramps better to continue the progesterone supplementation.
You may take 200mg for one week and after subsidence of cramps you can continue with 100mg with your doctor's advice.
2. There are different types of progesterones. According to the dosages you mentioned I am thinking that you are taking natural micronized progesterone.
It belongs to category B drug in pregnancy according to FDA.
Means animal reproductive studies didn't show any adverse effects on fetus but well-controlled studies on humans are lacking.
So possibly you may not have any problem with this.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Follow-up: Pregnant. Getting menstrual cramps. Ultrasound done. Should I continue progesterone? 41 minutes later
Thank you very much doctor, actually I just got my progesterone test yesterday and it shows >635 nmol/l while the reference range for the second trimester seems to be 62 to 144 nmol/l. Some sites say it's normal for the progesterone to reach 262nmol/l in the second trimester. I am at the end of the second trimester now, I took the test when I was 23 weeks pregnant. However my result is >635. Does it still make it safe to take the progesterone suppositories, 100mg a day? I went to the ER and they said they do not measure progesterone in the second trimester and it should be safe to continue taking the suppositories... But I am not sure, based on my result.
You are right, I am taking the natural progesterone in suppository form.
Answered by Dr. Sree Gouri SR 23 hours later

The levels of the progesterone are not measured routinely in pregnancy as they said. And progesterone supplements will be kept as a preventive measure towards premature uterine contractions.
According to your progesterone levels we can come to one conclusion that, progesterone deficiency may not be a cause of abdominal cramps in your case.
And sometimes excessive progesterone levels can cause side effects like constipation, heart burn, head ache etc.
So if your cramps subsided by now, you may continue your pregnancy without progesterone supplementation for next 4 weeks after taking your doctor's advice.
Then you can recheck the levels once again after 4 weeks. If the levels are normal, it indicates that your placenta is producing sufficient progesterone. Then there may not be any future need for progesterone supplementation.
But continue to take regular routine followup checkups to detect any problem at the earliest.
Wish you Good Health, If you are satisfied with my response please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor